Flash Flood, Buffalo
- When
- May 9, 8:54 PM CST to 11:50 PM CST
- Where
- Buffalo County, North Portion
- Property damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
Flash flooding was caused by 2 to 4 inches of rain, which fell in two hours. Law enforcement officials in Arcadia (Trempealeau County) reported numerous flooded streets.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Flash flooding was caused by 2 to 4 inches of rain, which fell in two hours. Law enforcement officials in Arcadia (Trempealeau County) reported numerous flooded streets.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 9, 2:01 PM CST, 6 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 301 PM CDT SUN MAY 9 2004 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FORECAST CONCERNS IN THE NEAR TERM ARE ON SEVERE WEATHER THREAT TONIGHT. AFTER THAT PRECIPITATION CHANCES AND TEMPERATURES THROUGH MID WEEK. 18Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE ACROSS NORTHEAST SOUTH DAKOTA...WITH SURFACE WARM FRONT EXTENDING SOUTHEASTWARD ACROSS CENTRAL AND SOUTHEAST MINNESOTA INTO CENTRAL WISCONSIN. SURFACE COLD FRONT EXTENDS SOUTHWARD FROM LOW THROUGH SOUTH DAKOTA INTO NEBRASKA. RADAR MOSAIC SHOWING CELLS BEGINNING TO FORM NEAR TRIPLE POINT. VISIBLE SATELLITE IMAGERY SHOWS CUMULUS FIELD FORMING ALONG THE WARM FRONT ACROSS CENTRAL MINNESOTA. 12Z 09MAY04 MODELS IN PRETTY GOOD AGREEMENT IN THE SHORT TERM. STILL SOME QUESTION AS TO THE QPF...WITH THE MODELS DIFFERING SOMEWHAT. OVERALL LEANING TOWARD THE ETA IN THE NEAR TERM...WITH MORE INFLUENCE FROM THE GFS BEYOND 36 HOURS. IN THE SHORT TERM...WARM FRONT WILL CONTINUE TO SURGE NORTHWARD TONIGHT...WITH REMAINDER OF FORECAST AREA GETTING INTO THE WARM SECTOR. WARM SECTOR HAS BECOME EXTREMELY UNSTABLE WITH CAPES AROUND 3000 J/KG AND VERY STEEP LAPSE RATES. CAP ALREADY BREAKING WITH CELL DEVELOPMENT NEAR TRIPLE POINT IN WESTERN MINNESOTA. ACTIVITY WILL LIKELY TO CONTINUE TO DEVELOP ALONG THE COLD FRONT AND ALONG AND TO THE NORTH OF THE NORTHWARD MOVING WARM FRONT. DEEP LAYER SHEAR ALONG BOUNDARY TO ENHANCE POTENTIAL FOR SUPER-CELLS THIS EVENING. CURRENT MODERATE RISK OUT FOR THE WESTERN TWO THIRDS OF THE FORECAST AREA LOOKS GOOD. COLD FRONT TO APPROACH THE AREA LATE TONIGHT AND ACROSS THE FORECAST AREA THROUGH THE MORNING HOURS ON MONDAY. WILL CONTINUE THE LIKELY POPS FOR THIS TIME FRAME. FRONT WILL THEN PUSH SOUTH OF THE AREA MONDAY NIGHT AND BE THE FOCUS FOR MORE CONVECTIVE ACTIVITY. THE NEXT DISTURBANCE APPROACHES FROM THE WEST BY TUESDAY...AND THE FRONT WILL RETURN NORTH AGAIN. WILL MAINTAIN LOW POPS TUESDAY TO ACCOUNT FOR THIS...BUT THE AREA SHOULD BE SAFE FROM CONVECTION TUESDAY NIGHT. THE NEXT COLD FRONT IS DUE IN FOR THE LATTER PART OF WEDNESDAY. HAVE LEFT RAIN CHANCES AS THEY WERE IN THE PREVIOUS FORECAST. GUIDANCE TEMPERATURES LOOK REASONABLE AND CLOSE TO PREVIOUS FORECAST SO NO MAJOR CHANGES MADE. .LONG TERM...THURSDAY THROUGH SUNDAY OVERALL PATTERN TO REMAIN WITH TROUGH ACROSS THE WESTERN CONUS AND RIDGING IN THE EAST. THUS KEEPING FORECAST AREA IN SOUTHWEST FLOW ALOFT. FRONTAL BOUNDARY AND ASSOCIATED WAVE MOVES THROUGH ON THURSDAY...WITH THE GFS THE MORE PROGRESSIVE MODEL VERSUS THE ECMWF. LAST SEVERAL BOUNDARIES HAVE BEEN SLOWER THAN THE ECMWF AND PREFER THIS SOLUTION...KEEPING POPS IN THROUGH THURSDAY NIGHT. ANOTHER WAVE TO AFFECT THE AREA SATURDAY AND KEPT THE LOW POPS FROM THE PREVIOUS FORECAST. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && RABERDING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1236 PM CDT SUN MAY 9 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-101100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 1236 PM CDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF A WARM FRONT ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT WITH THESE THUNDERSTORMS ARE LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO. AS THE CAP WEAKENS ACROSS SOUTHEAST MINNESOTA...WEST CENTRAL AND SOUTHWEST WISCONSIN...AND NORTHEAST IOWA...SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 3 PM. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A COLD FRONT WILL MOVE EAST THROUGH THE ENTIRE AREA TONIGHT. AS THIS FRONT APPROACHES...THE THUNDERSTORMS WILL BECOME MORE WIDESPREAD. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT WILL STILL BE LINGERING OVER SOUTHERN WISCONSIN AND SOUTHERN IOWA ON MONDAY...WHICH WILL AGAIN SERVE AS THE MAIN FOCUS FOR MORE THUNDERSTORM DEVELOPMENT. THERE IS A SLIGHT CHANCE THAT SOME OF THE STORMS COULD BECOME SEVERE...WITH HAIL THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. BOYNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
808 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL WABASHA 44.37N 92.05W
05/09/2004 0.75 INCH WABASHA MN TRAINED SPOTTER
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
827 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL MONDOVI 44.57N 91.67W
05/09/2004 0.50 INCH BUFFALO WI CO-OP OBSERVER
ALSO 40 MPH WIND GUSTS.
0823 PM HAIL NELSON 44.42N 92.00W
05/09/2004 0.75 INCH BUFFALO WI FIRE DEPT/RESCUE
REPORTED BY FIRE DEPARTMENT AND STATE TROOPER. WIND GUSTS
ALSO REACHED 50 MPH.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
850 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 8 S WILLARD 44.61N 90.73W
05/09/2004 0.75 INCH CLARK WI AMATEUR RADIO
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
852 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL INDEPENDENCE 44.36N 91.42W
05/09/2004 0.75 INCH TREMPEALEAU WI LAW ENFORCEMENT
WIND GUSTS TO 50 MPH ALSO REPORTED ALONG WITH DIME SIZE
HAIL.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
856 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 3 E LOYAL 44.74N 90.44W
05/09/2004 0.75 INCH CLARK WI AMATEUR RADIO
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
954 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0954 PM FLASH FLOOD NELSON 44.42N 92.00W
05/09/2004 BUFFALO WI FIRE DEPT/RESCUE
TWO INCHES OF RAIN HAS FALLEN WITH DITCHES FULL OF WATER.
&&
SHEAThe national radar mosaic for the moment the first event began.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394240, 5394241.